19th June 04:28
Anthrax Vaccine Might be the Cause of Pneumonia in Iraq
Anthrax Vaccine Might be the Cause of Pneumonia in Iraq
By Aisha El-Awady
The US army has lost two of its soldiers to a pneumonia outbreak, which has
also affected nearly 100 other servicemen in different regions of Iraq and
southwest Asia. Among the 100 cases, 19 servicemen (including 17 soldiers),
one sailor and one marine required hospitalisation and artificial
ventilation due to the seriousness of their conditions. Four**** of these
cases have recovered while three remain hospitalised.
The pneumonia cases started to appear in March when two of the serious cases
developed. Two more cases appeared in April, one in May, six in June, four
in July and four cases during August. Most of the cases developed in Iraq;
however, six of them occurred in other countries such as Djibouti, Kuwait,
Qatar and Uzbekistan.
Two epidemiological consultation teams were sent to investigate the reasons
behind the outbreak of pneumonia. One of these teams was sent to the
Landstuhl Regional Medical Center, the place of treatment of most of the
serious cases following their medical evacuation, and the other was sent to
So far, no infectious agent has been identified as being the cause of the
pneumonia outbreak among US troops - with the exception of two of the
non-fatal cases being caused by the bacterium Streptococcus pneumoniae, the
commonest bacterial cause of the disease. Other causes such as SARS,
Legionnaire's disease and exposure to chemical or biological weapons have
been excluded. Person-to-person contact has also been excluded.
Concern Over Anthrax Vaccine
Pneumonia, a serious inflammation of the lungs, can be caused by a number of
different factors. These include infectious agents - such as bacteria,
viruses, parasites and fungi - as well as non-infectious agents such as
chemicals and the inhalation of dust and smoke. The inflammation affects the
air sacs in the lungs which become filled with pus and other fluids that
interfere with the transport of oxygen into the blood stream.
One factor being looked into as the possible culprit is the anthrax vaccine.
According to United Press International (UPI), a study performed last year
on the possible side effects of the vaccine found it to have been the
possible or probable cause of pneumonia in two soldiers. The study which was
performed by the Anthrax Vaccine Expert Committee was published in the May
issue of Pharmacoepidemiology and Drug Safety last year. The Committee was
assembled by the US Department of Health and Human Services; it studied 602
reports of possible side effects to the vaccine among the 400,000 troops who
were vaccinated with it. These side effects included pneumonia and flu-like
symptoms. Two cases experienced difficulty in breathing, which suggested an
allergic reaction to the vaccine. There were also reports of severe back
pain following vaccination.
Controversial Vaccination Programs
Another possibly related incident to the pneumonia outbreak was the death of
a 22-year-old Army specialist named Rachael Lacy, who died at the Mayo
Clinic in Minnesota on April 4th before being deployed to Iraq. Her death
also resulted from pneumonia which was apparently caused by her having
received the Anthrax and Smallpox vaccines.
After performing an autopsy, Dr. Eric Pfeifer told the Army Times that Lacy'
s death might have been partly caused by the smallpox and anthrax vaccines.
He said, "It's just very suspicious in my mind... that she's healthy, gets
the vaccinations and then dies a couple weeks later."
However, although this case may seem relevant to the pneumonia outbreak in
Iraq and southwest Asia, the Pentagon has excluded it from their current
investigations since she never reached Iraq.
According to UPI, certain medical journals and some military officials have
also mentioned the possibility of the anthrax vaccine being linked to some
cases of pneumonia. "Deputy Secretary of Defense Dr. John Hamre told the
House Military Personnel Subcommittee on Sept. 30, 1999, that there had been
three reports of 'serious illness' linked to the anthrax vaccine that had
included 'hypersensitivity pneumonia.'"
In June of this year CBS News reported that, "Among 600,000 people who got
anthrax shots in the past year, possible side effects are reported by the
military in only a fraction of one percent: .142 percent or 852 reports per
600,000 people. The GAO investigation released last fall found a much higher
rate in a survey of vaccines: 85 percent, with side effects ranging from
lumps and rashes to hospitalizations."
The vaccine was licensed in 1970 and has been given ever since to military
personnel considered at risk to the disease. Yet, five years ago, the
vaccination of troops with the anthrax vaccine has become mandatory.
Servicemen refusing to take the vaccine have been disciplined, thrown out of
the army or court-martialed. This has been the fate of hundreds of
servicemen who, fearing the possible side effects of the vaccine, have
refused to take it.
Furthermore, the Pentagon has also failed up till now to publicly declare
the vaccines as a possible cause of the outbreak of pneumonia among US
troops. This has led some to speculate that the Pentagon might be trying to
cover up something.
"Questions Mount Over Anthrax Shot," CBSNews
Benjamin, Mark, "Doctor: Pentagon slow in vaccine death" UPI
"U.S. Teams in Iraq Investigate Mystery 'Pneumonia-Like' Illness," ABCNews
"Army Investigates Possible Vaccine Link in Troops' Deaths," NewsMax
Department of Defense, "DoD reports Progress in Pneumonia Investigation"
"U.S. says pneumonia cases in Iraq seem 'sporadic'," Reuters
"Vaccines eyed as possible cause of soldiers' pneumonia deaths," The
Aisha El-Awady has a bachelor's degree in medicine from Cairo University and
is currently preparing her MA and working as instructor of Parasitology in
the Faculty of Medicine.